Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 52, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 24, 2008, 6:43 PM MST for Pima County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2008, 6:43 PM MST (01:43 UTC)
- Expired
- Jul 24, 2008, 7:30 PM MST
- In force
- 47 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 111 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1204 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 2685 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 250143 SVRTWC AZC019-250230- /O.NEW.KTWC.SV.W.0052.080725T0143Z-080725T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 643 PM MST THU JUL 24 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES THE CITY OF SELLS... * UNTIL 730 PM MST * AT 636 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR KITT PEAK...OR 13 MILES NORTHEAST OF SELLS...AND MOVING WEST AT 24 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LITTLE TUCSON...COMOBABI...SIL NAGGIA...ARTESA...SAN LUIS AND NOLIC. LAT...LON 3186 11191 3224 11211 3227 11158 3189 11150 TIME...MOT...LOC 0143Z 088DEG 21KT 3200 11172 $$
1 follow-up statement
000 WWUS55 KTWC 250215 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 715 PM MST THU JUL 24 2008 AZC019-250230- /O.CON.KTWC.SV.W.0052.000000T0000Z-080725T0230Z/ PIMA AZ- 715 PM MST THU JUL 24 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR CENTRAL PIMA COUNTY... AT 712 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NOLIC...OR 6 MILES NORTHWEST OF SELLS...MOVING WEST AT 24 MPH. LAT...LON 3186 11191 3224 11211 3227 11158 3189 11150 TIME...MOT...LOC 0215Z 088DEG 21KT 3199 11194 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 1:55 PM MST, 4 hours 48 minutes earlier.
Area forecast discussion, Jul 24, 1:55 PM MST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 155 PM MST THU JUL 24 2008 .SYNOPSIS...A LOW PRESSURE SYSTEM MOVING ACROSS NORTHERN MEXICO WILL BRING ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO SOUTHEAST ARIZONA TONIGHT AND FRIDAY. FOR THIS WEEKEND...THE REMNANT MOISTURE FROM TROPICAL SYSTEM DOLLY IS EXPECTED TO NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS TO THE AREA. PERIODS OF HEAVY RAINFALL POTENTIALLY MAY OCCUR SATURDAY INTO SUNDAY. MORE NORMAL MONSOON THUNDERSTORM ACTIVITY BY THE MIDDLE OF NEXT WEEK. && .DISCUSSION...KEMX WSR-88D DETECTED ISOLATED SHOWERS AND THUNDERSTORMS ACROSS COCHISE/GRAHAM/GREENLEE/SE PINAL/ERN PIMA COUNTIES AT 2050Z. CELL MOVEMENT WAS WWD 10-15 KTS. GIVEN THIS CELL MOTION BELIEVE MAIN THREAT WILL BE BRIEF WIND GUSTS POTENTIALLY UP TO 50 KTS WITH THE STRONGEST STORMS VERSUS HEAVY RAINFALL. WILL OPT FOR SCATTERED SHOWERS AND THUNDERSTORMS TUCSON VICINITY EWD THIS EVENING WITH LESSER PRECIP CHANCES WRN SECTIONS. BELIEVE BULK OF CONVECTIVE ACTIVITY WILL END BY MIDNIGHT...THOUGH EVENING SHIFT MAY NEED TO ADD POPS TO THIS FORECAST FOR LATE TONIGHT INTO EARLY FRI AS NECESSARY. SOMEWHAT DEGRADED SHOWER/THUNDERSTORM ACTIVITY STILL EXPECTED FRI. HOWEVER...24/12Z GFS DEPICTED FAIRLY SIGNIFICANT UPSWING IN MOISTURE STARTING FRI NIGHT AND PARTICULARLY SAT INTO MIDDAY SUN AS REMNANTS FROM TROPICAL SYSTEM DOLLY AFFECT THIS FORECAST AREA. HAVE TRENDED INHERITED POPS UPWARD STARTING FRI NIGHT...AND WILL OPT FOR LIKELY CATEGORY...OR NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS TUCSON METRO AREA SEWD SAT-SUN. WILL NOT BE SURPRISED TO SEE FLASH FLOOD WATCH EVENTUALLY ISSUED THIS WEEKEND. PLEASE REFER TO HAZARDOUS WEATHER OUTLOOK /WMO HEADER FLUS45 KTWC/ AWIPS HEADER PHXHWOTWC/ FOR ADDITIONAL DETAIL REGARDING WET-WEEKEND SCENARIO. AT THIS TIME APPEARS MAJORITY OF SE AZ WILL RECEIVE ONE QUARTER TO THREE QUARTERS OF AN INCH OF RAINFALL...WITH LOCALIZED 2-4 INCH AMOUNTS POTENTIALLY MAY OCCUR ESPECIALLY HIGHER TERRAIN. DECREASED CONVECTIVE ACTIVITY EXPECTED STARTING MON AND CONTINUING INTO MIDWEEK AS PROGS DEPICT SOME DRYING ESPECIALLY MID-LEVELS. BELIEVE 24/12Z GFSX MOS GUIDANCE POP VALUES ARE PROBABLY TOO LOW AS RESIDUAL MOISTURE IN COMBINATION WITH DAYTIME HEATING SHOULD BE SUFFICIENT FOR POPS CLOSER TO CLIMO VALUES. SEASONABLY HOT TEMPS FRI THEN COOLER SAT DUE TO INCREASED MOISTURE SCENARIO. BELOW NORMAL DAYTIME TEMPS SUN-MON THEN GRADUALLY WARMER DURING THE LATTER PART OF THE FORECAST PERIOD. && .AVIATION...EXPECT ISOLATED TO SCATTERED TSRA/SHRA ACROSS SE AZ INTO TONIGHT. CLOUD DECKS GENERALLY 6-8K FT AGL THOUGH A RISK OF HEAVY RAIN AND LOCAL IFR CONDITIONS. HOWEVER...ANY TSTMS THIS AFTERNOON AND EVENING WILL HAVE A POTENTIAL OF PRODUCING STRONG DOWNBURSTS WITH GUSTS OVER 40 KTS. CELL MOVEMENT GENERALLY WEST AT 10-15 KTS. EXPECTING JUST SOME DEBRIS CLOUDS AFTER 07Z...WITH LIGHT WINDS THRU TONIGHT OUTSIDE ANY TSTMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. BF WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 24, 1:35 PM MST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 135 PM MST THU JUL 24 2008 AZZ019-029>035-251400- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 135 PM MST THU JUL 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT. ISOLATED MOUNTAIN THUNDERSTORMS WILL INCREASE A BIT MORE THROUGH LATE AFTERNOON...WITH STEERING WINDS AROUND 15 MPH PUSHING MANY OF THEM WEST INTO THE VALLEYS THROUGH MID EVENING. AN UPPER LEVEL DISTURBANCE OVER NORTHERN SONORA WILL CONTINUE TO MOVE WEST THIS EVENING...AND WILL HAVE A TENDENCY TO ENHANCE THUNDERSTORMS BETWEEN TUCSON AND THE INTERNATIONAL BORDER. THE MAIN RISK FROM THE STORMS TODAY WILL BE ISOLATED DOWNBURST WINDS UP TO 60 MPH...AND ISOLATED RAINFALL UP TO AN INCH AND A HALF. ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED...AND MOST THUNDERSTORMS WILL DIMINISH BY 9 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. TROPICAL DEPRESSION DOLLY HAS TRAVELED GENERALLY UP THE RIO GRANDE VALLEY TODAY...AND WILL CONTINUE TO DO SO BEFORE THE LOW LEVEL CIRCULATION DISSIPATES ON FRIDAY. HOWEVER THE MORE NORTHERLY TRACK MEANS THAT MUCH OF HER LOWER LEVEL MOISTURE DID NOT GET WRUNG OUT OVER THE MOUNTAINS OF NORTHEAST MEXICO. THUS THE MOISTURE WILL ARRIVE IN SOUTHEAST ARIZONA A LITTLE SOONER...PERHAPS AS EARLY AS FRIDAY NIGHT...WITH NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS EXPECTED FROM SATURDAY MORNING THROUGH SUNDAY. IN REMNANT TROPICAL SYSTEMS LIKE THIS...HEAVY DOWNPOURS CAN DEVELOP AT ANY TIME...DAY OR NIGHT...AND CAN PRODUCE RAINFALL RATES WELL OVER AN INCH PER HOUR. IF CURRENT TRENDS CONTINUE...MUCH OF SOUTHEAST ARIZONA MAY RECEIVE BETWEEN ONE QUARTER AND THREE QUARTERS OF AN INCH OF RAIN THIS WEEKEND...WITH LOCALIZED 2 TO 4 INCH AMOUNTS NOT OUT OF THE QUESTION. BECAUSE THE GROUND IS NOW SATURATED...THESE RAINFALL AMOUNTS WOULD RESULT IN AT LEAST SOME FLASH FLOOD PROBLEMS. THE EXACT DETAILS ON WHERE AND WHEN THE HEAVIEST RAIN MAY FALL IS NOT CERTAIN YET...SO THOSE WITH OUTDOOR PLANS THIS WEEKEND SHOULD CONTINUE TO MONITOR FORECASTS CLOSELY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PYTLAK WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 5:19 PM MST | Severe Thunderstorm Warning | TWC | Pima | 26 min |
| Jul 24, 5:44 PM MST | Severe Thunderstorm Warning | TWC | Graham | 31 min |
| Jul 24, 6:56 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 34 min |
| Jul 24, 7:26 PM MST | Severe Thunderstorm Warning | TWC | Pima | 64 min |
| Jul 24, 8:58 PM MST | Severe Thunderstorm Warning | TWC | Pima | 36 min |
| Jul 25, 1:06 PM MST | Flash Flood Watch | TWC | 32 hr | |
| Jul 25, 2:15 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 30 min |
| Jul 25, 2:54 PM MST | Flash Flood Warning | TWC | Cochise | 2 hr |
| Jul 25, 3:45 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 29 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.